How to respond to an opioid overdose
Adapted by Street Spirit, based on a training guide by the Harm Reduction Coalition
It is rare for someone to die immediately from an overdose—it is usually a slowish process that takes anywhere from a few minutes to a few hours. When people survive, it’s because someone was there to respond.
Stimulate them awake by yelling their name. Grind your knuckles into their sternum for 5 to 10 seconds.
If you have naloxone/Narcan, use it. Administer one dose every two minutes.
Injectable: Draw up entire vial and inject into thigh muscle (must be muscled to work)
Nasal: Stick the device all the way up one nostril and click the plunger, make sure the device is inserted fully (medication will absorb through the sinuses)
Call 911 once you have administered Narcan.
If you do not have Narcan, immediately call 911. Explain that someone is not responsive and not breathing. Do not mention drugs or drug use.
Give CPR if you have been trained. Or, provide rescue breathing:
Get the person on their back, tip their head back to straighten the airway, pinch their nose, put your mouth over theirs and form a seal. Breathe one breath every five seconds.
When the person starts to breathe regularly on their own, roll them into a recovery position on their side.
Stay with the person. Naloxone wears off after 30 to 90 minutes. When they wake up, explain what happened. Be aware that they may be bewildered or uncomfortable. If you need to leave, put them into the rescue position to prevent choking. Do this by laying the person slightly on their side, bending their knee, and turning their face to the side. Be gentle with them and yourself!